T3 and chest pain


I'm sorry about posting this question again but I still have chest pain. I take 20 micrograms of Liothyronine. It feels like indigestion and develops into an ache around my heart and if I don't rest the pain goes to my left shoulder( but this rarely happens) but the chest ache is every day. I told my GP a number of times and have been to the A& E twice, I saw my endo three weeks ago and told her again, she said she was concerned, and would fast track me to see a cardiologist, she also said if the pain lasted more then 20 minutes go straight to a hospital, because it could be a prelude to a heart attack or stroke Yesterday I received a copy of a letter my endo sent to my GP on the 17-6-15, asking my GP to refer me as she found out that a fast track referral has to be made my GP. I rang my GP surgery and asked if the referral had been made, the secretary said no, she said I would need to see a GP and ask to be referred. This morning in work the ache lasted longer then 20 minutes, I told myself the ache would go away, I got a sharp pain from my chest to my left shoulder. I went straight to the hospital, had another ECG and blood test, the results came back as not a heart attack. The Doctor told me I should have seen a cardiologist long ago and to go to my GP and ask to be referred. I went from the hospital to my GP's, I was lucky, I saw a GP within minutes and she agreed to refer me and took more blood. I googled T3 and chest pain and found numerous posts by builders who take T3 who experience chest pain. My question is, is it common to have chest ache-pain while taking Liothyronine? I noticed cold can cause my chest to ache. I get palpitations from time to time.

Thanks in advance


13 Replies

  • Angina is worse in cold and windy weather, your pain does sound like angina.

  • Hi

    Thanks for your reply, forgive my next question, is angina linked to taking Liothyronine? I have no history of heart problems and no family history of heart problems.

    Thanks again


  • Don't know. I had no history or family with heart problems but I was diagnosed with angina, you will probably have a stress test and possibly an angiogram.

  • Hi

    I just found this,,,,"Call your doctor if you notice any signs of thyroid toxicity, such as chest pain, fast or pounding heartbeats, feeling hot or nervous, or sweating more than usual."

  • Please bear in mind that what I've written below is just anecdotal based on my own experience, and I'm not a doctor.

    Your chest pain sounds similar to what affected me. I eventually discovered from doing some googling that chest pain is usually caused by lactic acid building up in the tissues of the heart due to a lack of oxygen - a bit like the painful leg muscles you get after a longer run than the body is fit for.


    One of the classic and most obvious reasons for chest pain is a constriction or blockage in the coronary arteries.

    If that gets ruled out (as it was for me), then it may be caused by severe anaemia reducing oxygen supply to the heart. You could have one or more of the following : low red blood cell count, low haemoglobin, low haematocrit, low serum iron, low ferritin. There are other relevant measures too - see the table at the bottom of this link :


    Getting full blood testing to test all the above is difficult on the NHS. Doctors test ferritin if you are lucky, and sometimes do a full blood count, but that might be all. A full iron panel is needed too, but that only gets done if ferritin is low. But ferritin might stay in range for all sorts of reasons, so you might never get an iron panel done. Inflammation in the body will keep ferritin high, for example. I wish I'd known when my problems started that I could get private tests done without a referral from a doctor. When I also discovered I could get prescription-strength iron supplements without a prescription I was finally on the long, slow road to recovery. I paid for my own full tests and bought my own supplements. It took me nearly two years to get my ferritin up to mid-range, but even now my serum iron is not very high. Increasing my iron levels reduced my chest pain enormously, but didn't fix it completely.

    The other issue I had was low T3. See this link :


    And this link is the first in a related series of five or six posts by Chris Kresser :


    I went on T3 only in 2013. At my worst I had constant chest pain, even in bed. The iron I was taking was helping, but it was a slow process. I'd been ill for years with various problems which were dismissed as being in my head. I had very high (over the range) reverse T3. When I started taking T3 (in tiny doses to begin with), my chest pain got worse, I could barely walk, and my memory went AWOL. I did the only thing I could think of. I increased my dose. My chest pain would disappear for a few hours then would come back. There seemed to be a constantly moving target - too little T3 gave me chest pain, too much gave me chest pain. I was looking for the sweet spot between too little and too much all the time but that sweet spot kept on moving up. I ended up on quite high levels of T3 (I was self-medicating, of course). Eventually I showed fairly dramatic symptoms of over-medication, and I cut my dose to virtually nothing in two very big jumps. Once things settled down again my chest pain was almost non-existent. My reverse T3 had returned to being in the reference range, my tachycardia had almost vanished. Would I recommend anyone else doing what I did? No, I wouldn't. I did things much too quickly for safety. However, someone taking things more slowly, testing at sensible intervals, raising dose as appropriate, and not being impatient, is likely to be safe enough. I now take very modest doses of T3 and the only chest pain I get is the very, very occasional twinge for a few seconds. Once or twice a month I take half a beta blocker to slow my heart down a little. Other than that my heart is quite happy.

  • WoW

    Thank you very much for your reply, its given me a lot to think about. It good to know your feeling better.

    Thanks again


  • Frank, get a good magnesium like magnesium taurate or glycinate and co q 10 or ubiquinal. Both very good for muscle and heart. Easy to be deficient in both. If you take a statin drug, I would stop.

  • I should have mentioned with my reply above, that treating yourself with iron supplements is an extremely bad idea unless you know that your iron/ferritin levels are sub-optimal. Regular testing while supplementing is also vital. Too much iron is poisonous because the body has no obvious means to eliminate it. And iron/ferritin should not go above mid-range. High ferritin is often found with inflammation and infection, and if ferritin is high (high in range or over the range) then people should not take iron supplements at all because it can make inflammation and infection much worse.

  • On T3 only I experienced chest pain after inadvertently missing one dose. It was relieved by taking the missed dose.

  • In the early months of taking T3 I was very, very sensitive to missed or late doses. But that problem has reduced and reduced over time. I can forget a dose occasionally now and I only realise I've done so when I get very tired. Chest pain is no longer a regular issue.

  • That's good news :)

  • No..t3 at the right dose, is very safe. If you are on t4 also and don't convert well, you can get a t4 toxicity..but you would have hyper symptoms with that. Best to get your Heart checked out. I have been to the cardiologist a few times for racing heart..i know better now.

  • Sounds like gallbladder secondary pain I had the same ended up having it out and on levothyroxine

You may also like...